Approach

The classic presentation is of non-oliguric loss of kidney function in a person using the offending medication. The presence of rash, fever, and eosinophilia (the 'hypersensitivity triad') is supportive, but occurs rarely (<10% cases).[1][2][11] AIN should be suspected in all patients who develop non-oliguric acute kidney injury (AKI), and particularly those taking multiple medications. Other causes of AKI, including acute tubular necrosis, acute glomerulonephritis, and acute vascular changes, should be excluded. Referral to a nephrology specialist is advisable.

BMJ Best Practice is an evidence-based point of care tool for healthcare practitioners.

To continue reading and access all of BMJ Best Practice's pages you'll need to log in or start a free trial.

You can access through your institution if your hospital, university, trust or other institution provides access to BMJ Best Practice through either OpenAthens or Shibboleth.

Use of this content is subject to our disclaimer